Has anyone else experienced this? Four years ago my mom underwent elective hip replacement surgery at age 81, and emerged with severe hallucinations and other cognitive problems which ended up creating a spiral of injuries and resulting in her being permanently crippled and increasingly demented.
Although the hallucinations have definitely tapered off and only happen occasionally, her dementia has increased to the point where she doesn't have abstract thinking capability, has micrographia, and doesn't always recognize her kids or understand their relationship to her. She was a perfectly healthy woman pre-surgery, just a few issues remembering the date, etc.
I know that some of these symptoms could be developing independent of the initial problem (many are consistent with Parkinson's), but I can't help wondering whether the initial "shock" of anesthesia triggered all or most of this. She had been so healthy previously that she'd only had cataract surgery and had very little experience with general anesthesia, so we weren't even aware of the risk. I'm still shocked, angry, and grieving her loss but mostly tryng to carry on day to day as one of her caregivers.
Anyone else experience this? How do you cope? Besides regularly seeing a neurologist, how else do you manage?
What I think it was is that she was experiencing cognitive decline before any uterine cancer. It is that following the surgery and treatment she was getting more attention. We were talking with her more and spending more time with her so we realized that there had been decline even before all of these events. The events may have sped cognition probkems, but it was really there initially.
It wasn't until she got a cold/fever and took Dayquil/Nitequil for two weeks, then her blood pressure skyrocketed, so she went to ER. She got really weakened after that, and like someone turned off the switch, her short term memory was gone overnight. She could no longer remember things told to her a minute ago. From that point on, it was a very steep and very rapid decline into full blown Alzheimer's.
I suspect the sedative ingredient in Nitequil was the straw that broke camel's back. I can't say Nitequil causes Alz, but it has an effect on the brain and causes brain fog.
Every time she comes here, there will be a little bit of her that will leave her.
So, every time she goes to hospital and has to have some kind of surgery, that will be the new NORM... From that time forward... No going back in time and regaining the memory that ha been lost...
I try not to think about her going to hospital or having any procedures done... try to keep her at her norm now.
Even more frightening is the fact that there can be a delay in the occurence of anethesia induced dementia. Case in point: my colleague's mother, age 88 and unbelieveably sociable, lived alone in a lovely condo. It was found that she needed cardiac sx (triple by pass). A nationally known excellent surgeon operated on her. She came through it all with flying colors and went back to her routine social life. Six months after the surgery a relative went to visit and found her sitting in the dark in her condo, pouring water on the floor to erase the messages the strangers wrote on the floor. A call was placed to the surgeon's office, who immediately stated upon talking with the family..." oh boy. Delayed anethesia induced dementia". Family had to sell condo and place her in memory care at an assisted living. Careful medication administration eventually allowed her to move to the regular unit of the assisted living but she never attained what she was prior to the surgery.
I wish there was more response from the medical community who almost refuse to recognize this serious problem.
whenany anesthesia is used in people who have any kind of dementia for what ever reason or are simply slowing down due to age the effects of the anesythesia are devastating.
I do not mean to be negative but from my experience and what i have observed and read they do not recover their faculties when they lose them through anesthesia. The very worst type is the paralytic/ anesthysia used when someone is intubated for ventillator use.
Ny husband was destroyed by this. He went to the hospitsal for complications due to cirrohsis. He had been suffering from hepatic ecephalopathy for some time but it was not extreme They called me the next mornign to tell me that he had been sedated and intubated as he was not breathing very well on his own having lapsed into a coma on his own shortly after arriving in E.R.
I was on them everyday to start trying to wake him up . they fought with me they wanted me to pull the plug and let him die. At that point I saw no reason he could not recover . Finally they were able to wake him up - it only took 4 or 5 days. The difference in his mental ability was so severe it was such a horrible shock. He was never the same and because of the dementia and COVID no visitation he thought i had dumped him at the hospital. they were so awful to him. no one took the time to explain to him and to repeat the explanation daily until he could hold onto it.
The result was he gave up thinking I had abandoned him. He did not believe it was me on the phone so stopped trying to have phone contact as it only agitated him and distressed me out of my mind trying to get through to him.
He refused physical therapy as the coma had rendered him unable to walk or even feed himself anymore. finally they sent him to a rehab/post acute place where they immediately dismissed him as hospice. the only good thing was through hospice the funding became available for me to have the right help to bring him home with support caregivers for when I worked. Equipment to help me move him like a hoyer lift etc. He came home right after my birthday and died at home 4 months later in October.
I wish more people were aware of this horrible side effect . People experience realistic nightmares while under so much that they cannot shake the fear and mental anguish afterwards for a long time sometimes ever. I read quite a bit about all of this after I became aware that it was the problem.
He told me and was convinved that a group of men from his old neighborhood had jumped him in the street and beat him sensless and that was why he was in the hospital.
He had 2 lucid afternoons in those 4 months where he was completely himself he just had holes in his memeory. I am grateful for those 2 little windows. Then he was gone.
But yes it probably was there in some form before but the anesthetic brought it out and made it much worse.
My heart gos out to you it is frustrating to feel that simple medical procedure they encouraged you to have caused this much decline.
As to what happened, yes, it does happen and studies have not yet told us why. Anesthesia changes are quite common. At times these symptoms disappear; often they do not. In your case, very sadly they are not. This is something often discussed, and the fear of same, on Forum.
So sorry you are going through this. If you have specific questions about specific plans moving forward now, do ask them one at a time, and hopefully there will be response. Again, this is awful, and so very sorry. Imagine that's about all your medical personnel are telling you, as well. As an old retired RN at 78, and with an 80 year old partner, our lives do take heed that any mishap with steps, ladders and etc. could mean a surgergy that would leave us right where your poor Mom has landed. For many years doctors denied this was even happening, but as an RN I saw it happen, and knew it was happening. They now acknowledge it, but studies are not coming up with good reasons, verifiable, as yet.
I'm guessing with your mom, she like my husband, had some mental decline prior to her surgery, and her surgery just made it worse, and perhaps even sped up the decline. I'm sorry you are having to deal with this. It's hard to watch the ones we love, become someone different mentally. The best thing you can do for yourself, (other than taking care of yourself,) is educating yourself about dementia, and Parkinson's and what that all entails. Teepa Snow has some great videos on You Tube, about dementia, that can start you off. Wishing you the best.